Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 236, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2014, 8:09 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2014, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 18, 2014, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:55 PM CDT | TSTM WND GST 65 | 11 Nne Ruleton, KS | |
| Jul 18, 9:12 PM CDT | HAIL 0.75 | 1 Ne Goodland, KS | |
| Jul 18, 9:14 PM CDT | HAIL 1.25 | 5 W Goodland, KS | |
| Jul 18, 9:23 PM CDT | TSTM WND GST 63 | 5 W Goodland, KS | |
| Jul 18, 9:23 PM CDT | HAIL 1.25 | 5 W Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2971 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
375
WUUS53 KGLD 190109
SVRGLD
KSC023-181-190215-
/O.NEW.KGLD.SV.W.0236.140719T0109Z-140719T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT FRI JUL 18 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
EASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 815 PM MDT/915 PM CDT/
* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST.
FRANCIS...AND MOVING SOUTH AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 10 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3936 10141 3924 10187 3971 10189 3971 10146
TIME...MOT...LOC 0109Z 350DEG 18KT 3969 10179
HAIL...2.75IN
WIND...60MPH
$$
JN1 follow-up statement
491
WWUS53 KGLD 190152
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI JUL 18 2014
KSC023-181-190215-
/O.CON.KGLD.SV.W.0236.000000T0000Z-140719T0215Z/
SHERMAN KS-CHEYENNE KS-
752 PM MDT FRI JUL 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CHEYENNE AND EASTERN SHERMAN COUNTIES UNTIL 815 PM MDT/915 PM CDT/...
AT 750 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
GOODLAND...AND MOVING SOUTH AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 10 AND 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3967 10189 3966 10148 3936 10141 3924 10187
TIME...MOT...LOC 0152Z 350DEG 18KT 3948 10174
HAIL...2.75IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:22 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 18, 6:22 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT FRI JUL 18 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 208 PM MDT FRI JUL 18 2014 THIS EVENING...SURFACE TROUGH OVER EASTERN COLORADO RUNNING ROUGHLY FROM STERLING TO JUST WEST OF YUMA TO LIMON IS ASSOCIATED WITH INCREASING MOISTURE DISCONTINUITY AND NOW DEVELOPING TOWERS VCNTY AND NE OF LIMON. EXPECTING SCATTERED THUNDERSTORMS TO DEVELOP ON THIS FEATURE AND MOVE EAST THROUGH 03Z. DECENT CAPE OVER 1000 J/KG AND 6 KM SHEAR OF 35 KTS WILL MEAN A FEW STORMS WILL BECOME ORGANIZED PRODUCING STRONG WIND GUSTS AND MARGINALLY SEVERE HAIL. STORMS WHICH FORM THIS AFTERNOON ARE EXPECTED TO MAKE IT INTO THE WESTERN 1-2 TIERS OF KANSAS COUNTIES BEFORE DISSIPATING AROUND 03Z. SURFACE FEATURES WILL MOVE LITTLE TONIGHT INTO SATURDAY WITH THE SURFACE TROUGH/DRYLINE BEING JUST A LITTLE FURTHER EAST...ALONG THE CO-KS STATE LINE BY SAT AFTERNOON. THIS WILL LIKELY BE A FEATURE FOR STORM DEVELOPMENT AGAIN TOMORROW. ALTHOUGH THE BEST INSTABILITY AXIS SATURDAY AFTERNOON IS ADVERTISED TO BE A BIT EAST OF THIS FEATURE...LYING ALONG AND EAST OF HWY 83 BY MID AFTERNOON...SURFACE DEWPOINTS OF 55-60 ARE INDICATED BY THE NAM JUST EAST OF THE DRYLINE. THUNDERSTORMS AGAIN APPEAR LIKELY ALONG AND EAST OF THE TROUGH/DRYLINE AXIS...MOVING E-SE. TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 90S SATURDAY AFTERNOON GIVEN FORECAST 850 MB TEMPS IN THE LOW 30S OVER GLD AREA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 140 PM MDT FRI JUL 18 2014 SATURDAY NIGHT-MONDAY...MAIN WEATHER STORY FOR THE PERIOD WILL BE THE HEAT. 500MB HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS UPPER RIDGE BUILDS OVER THE AREA. 850 TEMPERATURES SUNDAY IN THE UPPER 80S TO LOW 90S SUPPORT AFTERNOON HIGHS IN THE 90S EXCEPT 100-105 ACROSS THE EASTERN 1/2 TO 1/3 OF THE AREA. ON MONDAY 850 TEMPERATURES COOL ABOUT 3-6F ACROSS THE AREA SUPPORTING HIGHS IN THE MID 90S TO AROUND 101. OVERNIGHT LOWS WILL ALSO BE ABOVE NORMAL WITH 60S SATURDAY NIGHT...60S AND LOW 70S SUNDAY NIGHT. AS FAR AS PRECIPITATION CHANCES...NAM/GFS/ECMWF ARE SHOWING AN AREA OF 700-300MB MOISTURE AIDED BY UPPER JET MAX ROTATING AROUND THE UPPER HIGH AND INTO THE AREA AROUND THE TIME OF PEAK HEATING SUNDAY AFTERNOON TO SUPPORT CURRENT FORECAST OF SLIGHT CHANCES FOR THUNDERSTORMS. THESE SLIGHT CHANCE POPS LOOK TO LINGER THROUGH THE EVENING AS LOW LEVEL JET STRENGTHENS ACROSS THE AREA. ON MONDAY SFC TROUGH BISECTS THE AREA AND SHOULD ACT AS A FOCUS FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA. WITH 700MB TEMPERATURES IN THE 16-18C AREA COVERAGE SHOULD BE FAIRLY LIMITED AND FROM LOCAL RESEARCH SEVERE WEATHER MINIMAL IF AT ALL. MONDAY NIGHT-FRIDAY...500MB HEIGHTS CONTINUE TO SLOWLY RISE THROUGH WEDNESDAY AS CENTER OF UPPER RIDGE COVERS THE AREA. ON THURSDAY AND FRIDAY THE UPPER RIDGE MOVES SOUTH A BIT TOWARD SOUTHERN COLORADO/NORTHERN NEW MEXICO WHILE ALSO DEAMPLIFYING AS LOW PRESSURE MOVES ALONG THE US/CANADIAN BORDER. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL WELL INTO THE 90S AND POSSIBLY. LOWS GENERALLY IN THE 60S TO LOW 70S. LOOKING AT PRECIPITATION CHANCES...LOOKS LIKE WE COULD SEE SOME THUNDERSTORMS TUESDAY AFTERNOON AND EARLY EVENING AS A FRONTAL BOUNDARY EXTENDS WEST TO EAST ACROSS THE AREA. HOWEVER...700MB TEMPERATURES OF 16C-18C MAY BE ENOUGH TO CAP ANY DEVELOPMENT. A FAIRLY STRONG WEATHER DISTURBANCE EMERGES OFF THE FRONT RANGE WEDNESDAY AFTERNOON MOVING OVER THE AREA WEDNESDAY NIGHT. OUR AREA IS FAIRLY UNSTABLE AND MAY HAVE A FOCUSING MECHANISM IN THE FORM OF A WIND CONVERGENCE AREA DURING THE DAY. 700MB TEMPERATURES ARENT QUITE AS HOT SO CAPPING MECHANISM MAY BE WEAKER AND CANT COMPLETELY RULE OUT A FEW THUNDERSTORMS THROUGH THE PERIOD. FOR THURSDAY AND THURSDAY NIGHT 700MB TEMPERATURES WARM BACK INTO THE 17C-19C RANGE WHICH SHOULD REALLY LIMIT CONVECTIVE POTENTIAL. FINALLY FOR FRIDAY...GFS SHOWING NORTH TO NORTHEAST WINDS AND COOLER AIR MOVING INTO THE AREA. DESPITE MODEST INSTABILITY ACROSS THE FAR SOUTH CONVECTIVE INHIBITION RATHER HIGH...ENOUGH THAT WHEN COMBINED WITH 700MB TEMPERATURES AROUND 17C PUT A LID ON THUNDERSTORM CHANCES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 517 PM MDT FRI JUL 18 2014 WIDELY SCATTERED THUNDERSTORMS WILL DISSIPATE WITH LOSS OF SURFACE HEATING THIS EVENING AND ARE NOT EXPECTED TO DIRECTLY IMPACT EITHER KGLD OR KMCK. OVERNIGHT...LOW CLOUDS WILL DEVELOP ACROSS WESTERN KANSAS AND STREAM NORTHWARD...POSSIBLY RESULTING IN A PERIOD OF IFR OR VLIFR DUE TO LOW CEILINGS AT EITHER TERMINAL AROUND SUNRISE SATURDAY MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN SATURDAY AFTERNOON WITH PEAK HEATING AND SURFACE TROUGH/DRY LINE IN THE AREA FOR INITIATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...99 AVIATION...024
Hazardous weather outlook, Jul 18, 11:57 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT FRI JUL 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT FRI JUL 18 2014 /1157 AM CDT FRI JUL 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 2-3 PM MDT ALONG A SURFACE TROUGH/DRYLINE WHICH WILL BE LOCATED FROM SIDNEY NEBRASKA TO YUMA AND FLAGLER IN EASTERN COLORADO. OTHER STORMS WILL DEVELOP ON THE HIGHER TERRAIN FURTHER WEST. SOME OF THESE STORMS WILL MOVE INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA BEFORE DISSIPATING THIS EVENING...MAINLY WEST OF HIGHWAY 25. HAIL UP TO HALF DOLLAR SIZE AND ISOLATED DAMAGING WIND GUSTS WILL BE THE MAIN THREATS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY AFTERNOON SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF THE COLORADO BORDER AND SOUTH OF I-70 THROUGH THE EARLY EVENING. LARGE HAIL UP TO HEN EGG SIZE...DAMAGING WIND GUSTS...AND BLOWING DUST WILL BE THE PRIMARY THREATS. HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER EASTERN COLORADO AND OVER NEBRASKA AND KANSAS WEST OF HIGHWAY 25 THIS EVENING.
In the hours before
Special weather statement, Jul 18, 6:29 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUL 18 2014
KSZ001-190000-
CHEYENNE-
629 PM CDT FRI JUL 18 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WHEELER...OR NEAR WHEELER...
MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3981 10142 3965 10149 3962 10169 3983 10186
3998 10175
TIME...MOT...LOC 2329Z 306DEG 16KT 3982 10167
JNLocal storm report, Jul 18, 7:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 12 N WHEELER 39.93N 101.71W
07/18/2014 E1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
KOCHASICLocal storm report, Jul 18, 7:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 10 S BURLINGTON 39.16N 102.27W
07/18/2014 E1.00 INCH KIT CARSON CO PUBLIC
&&
KOCHASICLocal storm report, Jul 18, 7:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL ST. FRANCIS 39.77N 101.80W
07/18/2014 E1.75 INCH CHEYENNE KS PUBLIC
NEAR AIRPORT, SOME LARGE HAIL STORMS ALSO OBSERVED BUT
UNABLE TO ESTIMATE AT THIS TIME.
&&
JMARTINLocal storm report, Jul 18, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL ST. FRANCIS 39.77N 101.80W
07/18/2014 E1.50 INCH CHEYENNE KS LAW ENFORCEMENT
&&
KOCHASICLocal storm report, Jul 18, 8:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL WHEELER 39.76N 101.71W
07/18/2014 E1.00 INCH CHEYENNE KS LAW ENFORCEMENT
&&
KOCHASICThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:24 PM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| Jul 18, 7:48 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 42 min |
| Jul 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jul 18, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 55 min |
| Jul 18, 9:34 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 3 hr |
| Jul 18, 9:43 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 36 min |
| Jul 18, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 40 min |
| Jul 19, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Graham, Norton, Sheridan | 28 hr |
| Jul 19, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.